Groups, Geometry, and Dynamics

Full-Text PDF (333 KB) | Metadata | Table of Contents | GGD summary
Volume 4, Issue 1, 2010, pp. 91–126
DOI: 10.4171/GGD/76

Published online: 2009-12-23

Random subgroups of Thompson’s group F

Sean Cleary[1], Murray Elder[2], Andrew Rechnitzer[3] and Jennifer Taback[4]

(1) The City College of CUNY, New York, USA
(2) The University of Queensland, Brisbane, Australia
(3) The University of British Columbia, Vancouver, Canada
(4) Bowdoin College, Brunswick, USA

We consider random subgroups of Thompson’s group F with respect to two natural stratifications of the set of all k-generator subgroups. We find that the isomorphism classes of subgroups which occur with positive density are not the same for the two stratifications. We give the first known examples of persistent subgroups, whose isomorphism classes occur with positive density within the set of k-generator subgroups, for all sufficiently large k. Additionally, Thompson’s group provides the first example of a group without a generic isomorphism class of subgroup. Elements of F are represented uniquely by reduced pairs of finite rooted binary trees. We compute the asymptotic growth rate and a generating function for the number of reduced pairs of trees, which we show is D-finite (short for differentiably finite) and not algebraic. We then use the asymptotic growth to prove our density results.

Keywords: Thompson's group F, asymptotic density, subgroup spectrum, visible subgroup, persistent subgroup, statistical group theory, asymptotic group theory, D-finite generating function, non-algebraic generating function

Cleary Sean, Elder Murray, Rechnitzer Andrew, Taback Jennifer: Random subgroups of Thompson’s group F. Groups Geom. Dyn. 4 (2010), 91-126. doi: 10.4171/GGD/76